Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 56, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 1:55 PM EDT for Wilkes County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 1:55 PM EDT (17:55 UTC)
- Expired
- Jul 1, 2005, 2:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 011755
SVRRNK
NCC193-011845-
/O.NEW.KRNK.SV.W.0056.050701T1755Z-050701T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 245 PM EDT
* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MAPLE SPGS...OR
ABOUT 7 MILES SOUTH OF WILBAR...AND MOVING SOUTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAPLE SPGS...
DARBY...
ELKVILLE...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3625 8124 3627 8141 3611 8151 3600 8131
3604 8112
$$
JDS2 follow-up statements
000
WWUS51 KRNK 011824
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT FRI JUL 1 2005
NCC193-011845-
/O.CON.KRNK.SV.W.0056.000000T0000Z-050701T1845Z/
WILKES NC-
224 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR
WILKES COUNTY...
AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAPLE SPGS...OR ABOUT
9 MILES SOUTHWEST OF WILBAR...MOVING SOUTH AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MORAVIAN FALLS...ELKVILLE...DARBY AND BOOMER.
LAT...LON 3625 8124 3627 8141 3611 8151 3600 8131
3604 8112
$$
JDS000
WWUS51 KRNK 011845
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT FRI JUL 1 2005
NCC193-011852-
/O.EXP.KRNK.SV.W.0056.000000T0000Z-050701T1845Z/
WILKES NC-
244 PM EDT FRI JUL 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY EXPIRES AT 245
PM EDT...
THUNDERSTORMS CONTINUED ALONG THE SOUTHERN BORDER OF WILKES
COUNTY...BUT INDICATIONS ARE THEY ARE BELOW SEVERE LIMITS AND WERE
SLOWLY MOVING OUT OF THE COUNTY AS OF 245 PM. CONTINUE TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS IN CASE ADDITIONAL
DEVELOPMENT OCCURS.
LAT...LON 3625 8124 3627 8141 3611 8151 3600 8131
3604 8112
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:38 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 1, 10:38 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1038 AM EDT FRI JUL 1 2005 .SHORT TERM (REST OF TODAY)... 12Z UA ANALYSIS AND SATELLITE SHOW A WEAK SHORT WAVE MOVG ACROSS WRN PA AND ERN WV- SHOWS UP WELL IN THE VISIBLE WHERE THE MORNING CU IS DEVELOPING...EVEN INTO SW VA. UPSTREAM...THE SFC FNT IS JUST APPCHNG WRK KY AT THIS TIME. FLOW SHOULD BE BACKING ACROSS THE MTNS IN ADVANCE OF THE SFC FNT...AND OTHER THAN THE CLOUDS ASSOC WITH THE WEAK TROF...LOOKS LIKE MUCH OF THE CWA WILL SEE PLENTY OF SUN TODAY. THICKNESSES INDICATE HIGHS IN THE LOWER 90S PIEDMONT AND M-U 80S MTNS. WILL MAKE MINOR ADJUSTMENTS TO MAX TEMPS...AND ADJUST HOURLY TEMPS. OUR SKY COVER IS TOO HIGH...SO WILL ADJUST DOWN FOR MORE SUN. MODIFIED RNK SOUNDING SHOWS CAPES 1500 TO 2000 J/KG THIS AFTERNOON WITH SOME COOLING MID LEVEL TEMPS. NO GSO SOUNING THIS MORNING...BUT MODEL SOUNDINGS INDICATE MUCH GREATER INTSABILITY IN THE PIEDMONT- MAYBE 2500 J/KG THIS AFTERNOON. BIG QUESTION TODAY IS WHERE THE LEE TROF WILL SET UP THIS AFTERNOON. LOOKS LIKE ONE OF THOSE DAYS WHERE WE HAVE EARLY AFTERNOON CONVECTION DEVELOPING/MOVING INTO THE MTNS...AND THEN THESE STORMS WEAKEN WHILE STRONGER STORMS DEVELOP IN THE LEE TROF LATE AFT/EARLY EVENING. WHILE THE WIND FIELDS LOOK A LITTLE STRONGER THAN THE PAST FEW DAYS...HODOGRAPHS STILL INDICATE LITTLE MORE THAN PULSE...MAYBE WEAK MULTICELL STORMS...SO I DON/T EXPECT AN ORGANIZED CONVECTIVE SYSTEM...JUST CLUSTERS OF STORMS WHICH ARE TOUGH TO FCST LOCATION. CURRENT FCST OF LIKELY IN THE WRN MTNS AND HIGH CHC ELSEWHERE LOOKS GOOD. WITH THE MODERATE TO STRONG INSTABILITY EXPECTED...ISOLATED PULSE SEVERE TSTMS STILL LOOK LIKE A GOOD BET. WILL MAKE SOME ADJUSTMENT TO TIMING OF TSTMS... SLOWING DOWN A FEW HOURS. NO OTHER CHANGES. && .PREVIOUS DISCUSSION... (ISSUED 650 AM EDT FRI JUL 1 2005) AVIATION... IFR TO MVFR FOG AND CIGS WILL MIX OUT BY 14Z THIS MORNING. A COLD FRONT APPROACHING THE AREA TODAY AND CROSSING THROUGH INTO NORTH CAROLINA TONIGHT WILL TRIGGER LINES OF THUNDERSTORMS. THE STORMS WILL REDUCE VSBYS DOWN TO IFR OR MVFR WITH HVY RAIN AND GUSTY WINDS ARE ALSO LIKELY WITH ANY OF THE STRONGER THUNDERSTORMS. PREVIOUS DISCUSSION... (ISSUED 333 AM EDT FRI JUL 1 2005) SHORT TERM (TODAY THROUGH MONDAY NIGHT)... OVERALL PATTERN SHOWS BROAD FLAT TROF THRU SAT THEN RIDGING AT 5H BUILDS BACK IN SUN AND MON. BEST DYNAMICS AND UPPER DIFFLUENCE ARE THIS AFTERNOON...PLUS AREA IN RRQ OF 90KT UPPER JET...AND WITH THE INCREASED SHEAR AND DECENT MLCAPES...ARND 2000 J/KG...THERE WILL BE NUMEROUS TSRA WITH A SLGT RISK OF SVR STORMS. STORMS WILL ALSO BE MOVING THRU DURING THE MOST FAVORABLE TIME OF THE DAY...WITH THE BEST POPS EXPECTED FROM 18Z...WHEN THE CLUSTERIN OH REACHES THE WV COUNTIES...TO 03Z WHEN ANY REMAINING TSRA WILL MOVE EAST OUT OF THE PIEDMONT. WL BE INCREASING POPS TODAY... WEIGHTING THE HIGHEST POPS IN THE WEST. CONCERN THEN SHIFTS TO POPS FOR SAT AND SUN. SINCE LOW LVL RH DOESNT GET PUCHES OUT OF THE AREA ANY LIFT MAY RESULT IN POPS. WL ADD LOW CHC TO THE SRN CWA ON SUN IN THE NW NC MOUNTAINS AND IN THE FOOTHILLS SOUTH OF ROA WITH NAM/GFS SHOWING STG UVV AND SELY 8H WINDS. THE 8H FNT COMES THRU TODAY...BUT WITH NO COOLER AIR BEHIND IT. HOWEVER...ONCE THE SFC AND 8H HIGH MOVE ACRS THE MID ATL...ELY WIND WILL BRING IN LOWER 8H TEMPS. WL LEAN TOWARD COOLER MAV TEMPS FOR HIGHS ON SUN. LONG TERM (TUESDAY THROUGH THURSDAY)... NO CHANGES AT THIS TIME. AVIATION... VFR WITH AREAS OF MVFR/IFR IN FOG/STRATUS 06Z-13Z. CIGS/FOG SHOULD QUICKLY ERODE INTO CU/AC UNDER SOME HZ FRI AM PRIOR TO ANOTHER ROUND OF MVFR CONVECTION THIS AFTERNOON ESP AFT 18Z AHEAD OF THE COLD FRONT. STRONG STORMS ARE POSSIBLE. PATCHY FOG AND HAZE WILL DEVELOP AGAIN FRIDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
Hazardous weather outlook, Jul 1, 5:06 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 506 AM EDT FRI JUL 1 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 506 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT AS A COLD FRONT APPROACHES THE REGION. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORM WILL PRODUCE VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.